When I came to Europe, I wasn’t sure how long I would stay. I brought enough medication to last three months (the most I could). By the time it ran out, I was already making plans to return to Turtle Island and figured I could get free refills if I waited. I have been waiting a long time now. Emergencies keep coming up that prevent me from having enough money to leave.
I was able to borrow other prescriptions, but the one thing I couldn’t find was my SSRIs (selective serotonin re-uptake inhibitors — a common genre of antidepressants), specifically citalopram (celexa). I had previously considered discontinuing them anyway, but I knew it was dangerous, especially when my situation and my (mental) health are already so precarious. There was always some life-threatening crisis, constant brushes with death, and crushing poverty, so it never seemed like the right time to add another potential hazard. Plus, I had more pressing chemical dependencies to deal with first.
So when I started to run out of them, I figured it was as good a time as any to go off them. I knew the risks when I started taking my SSRIs years ago. So before I quit, I read as much as I could. I tapered my doses downward over a period of months. It has now been several weeks since I stopped taking them entirely and I feel like shit.
I didn’t immediately recognize the creeping, inexplicable (and therefore terrifying) symptoms as SSRI withdrawal. When I first realized it was connected, I was a bit relieved because it seemed to show it was a transitory chemical readjustment. But it kept getting worse and worse and I started to fear something was very wrong, that it must be something else. But the more I looked into it, I found that the scary truth seems to be that this kind of suffering is a relatively normal thing during SSRI withdrawal.